Jump to content

Pots Study At Mayo


jjpots
 Share

Recommended Posts

rte-code-button.pngI just got back from the mayo and participated (and still am participating) in some of their pots research. I was confused to see people posting about pyridostigmine (mestinon) when on my pills from the study (which may be just placebo) it says "caution: new drug, limited by federal law to investigational use". My understanding is that it's labeled that way because it's not normally used for pots. Can anyone elaborate on that one?

They did some other test where they took blood supine and then tilted the table and took more blood and of course recorded bp and hr for it all. I beleive they were going to check something with epinephrine to see if I had high levels of it that would cause the tachy. They also were doing some dna stuff to see if there is some marker that pots people have.

I'm going back on Fri. to get tilted and blood taken to see if there is any improvement. I'll keep you posted. My pcp put me on fludrocort a little over a month ago and since he upped the dose the dose to 11/2 pills a day I was feeling good. The last few days I've started having tachy and lightheadedness again. I'm hoping it was just from doing too much and all the getting ready for Christmas and going to the Mayo.

Merry Christmas everyone!

JJH

Link to comment
Share on other sites

I too have been on mestinon since 2004. At around the same time I began experiencing severe diahhrea. I stuck to taking the mestinon because it was helping with POTS. I switched last summer to the time release mestinon, taking it at night. That seemed to help some with the diahhrea. The GI doctor told me to take Immodium up to 8 times a day for the diahhrea. Some help but still did not feel comfortable leaving the house in the morning because of severe symptoms and when I left later I wore depends. Wonderful.

A few months ago, I found out I was vitamin D deficient. After the 8-week treatment, my diahhrea got so much better. I now take 1000 units of vitamin D daily.

Lois

Link to comment
Share on other sites

I've read that there are no medications that are approved specifically for POTS. They're all "off label" which means that the meds used to treat POTS have been approved by the FDA to treat other conditions. That kind of thing happens all the time.

-Lenna

Link to comment
Share on other sites

Personally, I call Mestinon my "miracle drug". I used to pass out at least every 10 minutes, and since I've started it, I pass out maaaybe once every 2 weeks or so. :-D (it does cause some severe stomach problems at first though, but once I got used to it and started taking Levsin, it got better) :-D

Link to comment
Share on other sites

Thanks for all the input. What is Levsin? Is it a rx or over the counter? I went back to complete that part of the study on Friday and when they did the tilt this time they had to quit 3 minutes into the 5 minute tilt because I was starting to pass out. I hope it wasn't because of the meds because now they've decided to put me on it. The trial was 180 mg and this time he is having me do 60 mg 3 x's a day but we are starting out with 1/2 pills.

I've already been experiencing the stomach and diahreah issues:( I'm hoping they go away with time. I would think that would be more harmful than helpful if you end up dehydrated!

I'm just a little bummed because after having my fludrocort upped to 11/2 pills a day I felt great for almost 3 weeks. I thought I was in the clear and then a few days before I went back to the Mayo it seemed to be starting up again. This morning my hr was up to 172 just from standing. Mornings always seem worse for me though.

Anyone else using the "abdominal binder". Dr. Low thought that would help too so I'm just starting to try that out too.

Bye for now-

JJH

(Merry Christmas to everyone too!!!!)

Link to comment
Share on other sites

My doctor also recommends an abdominal binder for the same reason. Some research has shown that splanchnic pooling is more of a problem than leg pooling. I found a really high compression Maidenform flexees girdle type thing that zips up making it easier to get in and out of it. At first I hated it. Now I don't even notice it and it does help.

Link to comment
Share on other sites

Thanks again for everyone's input. Some good info in there. I think things are going better with the new meds and abdominal binder. I'm still working my way up to the 180mg that dr low wants me on. My hr has been coming down over the past few days. It was 172 in the morning, next day 144, then 132 and today I started at 124! Wahoo!

When I was doing the research lab part of my Mayo visit they recommended an exercise program for endurance. I was told that yoga or pilates would be one of the best things I could do. Of course, lots of salt and water as usual too.

Hope you all are doing well and had a nice Christmas!

JJH

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...